1. Information in this forum is not monitored or provided by a medical professional. The information reflects member opinions only. Do not act on advice from these forums without first consulting a qualified medical professional. No professional addiction advisors are recognized by the owners, admins, or moderators, even if the member states such status. All content is copyrighted and protected. DO NOT use any information that can identify you in these forums. If you do, a google search can link your addiction post to your name causing harm to your future activities including employment.

Boyfriend on Buprenorphine.. Need Some Advice/Opinions

Discussion in 'Family and Friends' started by x3hazlxeyes, May 11, 2015.

  1. x3hazlxeyes

    x3hazlxeyes New Member

    First to just give a little back story. My boyfriend and I have been together for almost six months. Just when we hit our second month (February), he told me he had been put on pain killers during the summer due to back problems that he has and in the end started taking more than his prescribed dosage were he basically became addicted to the medication (this was before him and I even met). He decided to stop taking them cold turkey because he didn't want to ruin our relationship. He was also seeing how it was starting to affect his relationship with his family and it just all seemed to open up his eyes to realize that it was time to stop it all. Clearly by stopping everything as quick as he did, he ended up getting sick, went to the hospital, stayed over night.. his vitals and what not were good, went home the next day but then clearly he was obviously now getting hit with the withdrawals.

    He was having problems sleeping but was very tired, dealing with anxiety, mood swings, basically majority of the symptoms that come with having PAWS. He works two jobs, he has his full time job 5 days a week and a part time job 2-4 nights a week. He was finding himself struggling through all of that while dealing with the withdrawals. Now, due to all of this he started doing his research to basically try to figure out if there was a way to subside how he was feeling and to make the withdrawals easier to deal with. With that, he found out about Buprenorphine (Suboxone) and found a doctor who subscribes the medication and started going to him.

    He's been taking it since March. He just went for a follow-up about two weeks ago and I asked him how the appointment went and he told me everything was good, the doctor said he was doing well with it and gave him another script to get filled again. I don't know how high of a dosage the doctor has him on though (which I probably should ask).

    It seems like he still goes through little ups and downs though but not as drastic as they were before he was put on the Suboxone. He'll get moody, sometimes (but not as often anymore) he'll sweat profusely, he deals with stomach issues from time to time, he'll occasionally still not feel right or not feel like himself. I also feel like we're not even having sex as much anymore (though between us both working and different events/plans we've had going on lately sometimes it's just been hard) but when we have moments we don't always take them and sometimes I just feel like he's maybe not making as much of an effort to spend time with me either, he would rather just be home relaxing by himself and talking to me on the phone all night instead of actually being with me.

    While I know what he is going through is difficult for him, it's somewhat difficult for me as well. It's hard for me to understand what he's going through because unfortunately I can't get into his head and while he tells me that his feelings haven't changed for me, that he's still in love with me and wants us to eventually live together, the little insecurities in me go on blast and start driving me crazy when he gets somewhat distant. Which that right there I know is my own little issue, nothing really dealing with him.

    Anyway... What I'm looking to find out is how does this medication effect a person? Like, is this the reason why things have occasionally been so up and down? Is it safe to trust that the doctor is going to properly prescribe this medication to my boyfriend? How long should he be on it? How is it going to effect him when he eventually gets off of it? Is he still going to go through withdrawals once he gets off of it?

    If anyone can give any advice or opinions, I would really appreciate it.


     
  2. StuckonSubs

    StuckonSubs Well-Known Member

    Suboxone is a partial agonist opioid. Pain pills are a full agonist opioid/opiate. So it doesn't have the same effect on the brain. Full agonist opiates get you high. Suboxone will not get you high (if you have an opiate tolerance). But both are still opiates.
    Suboxone is very strong too. It's roughly 30 times stronger than morphine...
    So, yes there will be a withdrawal when he stops. There will also be PAWS.

    Suboxone can can have similar side effects as any other opiate. Because it's only a partial agonist, the side effects are usually not as severe. It also really seems to depend on the dose someone is on. The lower, the better. People on higher doses seems to experience more side effects.
    Doctors are all over the place in what the prescribe. Some prescribe sky high doses and others keep the dose lower. There are so many doctors prescribing it, some are good others not so good... From my experience, they know how to put you on suboxone but when it comes time to get off it seems most don't have experience with it. Your boyfriend should have his own plan in place to get off. Otherwise years will pass before he knows it.

    Hopefully he is on a lower dose. Suboxone has a ceiling effect, I think it's between 8-12 mg. any more than that can not be used by the brain, so there's no point in taking more.
    He shouldn't have needed a high dose at all (since he was already off the pain pills).
    Hopefully he is on 4mg or less...

    Honestly, I'm not really sure why he went on it. It's a good tool for detox. But to go on it for PAWS, all he really did was kick the can down the road. His brain needs to be opiate free to heal. Suboxone is a powerful opiate. Some doctors say your brain heals on suboxone but I don't see how this is possible. How can your brain heal from opiate damage while you are still taking an opiate? Maybe it can partially heal because it's a partial agonist (not a full agonist like pain pills).
    Hopefully the PAWS will be less severe for him coming off suboxone.
    One thing I will say for sure - he is better off taking suboxone than relapsing on the pain pills.
     
  3. spring

    spring Administrator

    As far as his lack of intimacy, it's to be expected. The drug numbs a lot of emotions to where a person becomes sorta "flat". It doesn't mean his feelings for you have changed, it's more like he lacks the ability to show them. He'll bounce back once he's off the drug. The sex drive becomes non-existent for just about everyone while on long term opiates

    Try to be patient. It sounds like he's giving this a sincere try.
     
  4. getoffsubs

    getoffsubs Well-Known Member

    Suboxone definitely killed my sex drive and affected my mood and personality to the point I was a completely different person. He needs to read some stories on the Bup forum and find a way to get off this med as soon as possible. If he doesn't, months will turn into years and like me, at some point he will look back and wonder where the last decade went.

    You also need to look out for yourself and make sure you aren't enabling him. You need to push him and be his champion. You can't do it for him, but you also don't want to spend your life in this situation.

    Its an uphill battle but not impossible. Please hang out here, ask lots of questions, read others stories, and try to get him involved. This is a wonderful forum with amazing people. You've come to the right place.

    One last comment, many prescribing doctors have very little knowledge of how powerful and how addictive Bup is. They also have very limited knowledge of how difficult it is to get off of. I hate to say it, but many are just in it for the nice paycheck from their cash paying customers. Arm yourself with knowledge and information.
     

Share This Page